Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 243, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 17, 1998, 2:08 PM CDT for Cass County, Jackson County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 17, 1998, 2:08 PM CDT (19:08 UTC)
- Expired
- Oct 17, 1998, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 18 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 2:33 PM CDT | Thunderstorm Wind 60 | Lees Summit, MO | Thunderstorm winds knocked over 6 inch diameter tree limbs in downtown Lee's Summit. Lee's Summit Fire Department reported a 9 inch tree trunk and a fence blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1229 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
053
WUUS1 KMCI 171911 RRA
SVRMCI
MOC037-095-171945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
208 PM CDT SAT OCT 17 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN MISSOURI
CASS COUNTY IN MISSOURI
* UNTIL 245 PM CDT
* AT 208 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED...A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF
CLEVELAND...MOVING NORTHEAST AT 50 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE...
3 MILES SOUTHWEST OF CLEVELAND AT 210 PM CDT
2 MILES NORTHEAST OF CLEVELAND AT 215 PM CDT
2 MILES EAST OF RAYMORE AT 225 PM CDT
2 MILES SOUTH OF LAKE LOTAWANA AT 235 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT WIND GUSTS UP TO 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
LAT...LON 3910 9460 3880 9462 3855 9462 3852 9417
3919 9415What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:05 AM CDT, 11 hours 3 minutes earlier.
Area forecast discussion, Oct 17, 3:05 AM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 305 AM CDT SAT OCT 17 1998 TSTMS OBVIOUSLY MORE THAN A GOOD BET WITH ONLY CHALLENGE IS HOW FAST FRONT WL CLR CWA TNGT. AVN WASTES NO TIME MVG FNT INTO WRN MO BY 00Z WITH NGM STILL SEVERAL HOURS BEHIND IN KS. AS PER MOIST IMAGERY...IT APPEARS NGM A LTL SLOW WITH EJECTING UPR LO/SHRTWV ALG NM/CO BDR. ETA LOOKS BEST AT THIS TIME AND WL FOLLOW FRONTAL MVMNT CLOSELY. ETA TAKES FNT TO STJ BY 00Z...THEN QUICKLY OUT OF CWA BY AROUND MIDNIGHT. COPIOUS GULF MOIST...VERY STG LLJ AND LTL IF ANY CAP HAS CONTINUED TO ALLOW DEVELOPMENT OF RW/TRW AHEAD OF UPR TROF ACR NWRN MO THIS AM. STGR TSTMS DEVELOPING IN CNTRL KS IN AREA OF MID LVL COOLING AND INCREASING LAPSE RATES. AS SHRTWV TROF SHEARS NE TODAY...BRUNT OF MID LVL COOLING STAYS NORTH AND WEST OF CWA...HOWEVER LAPSE RATES AND INSTABILITY SUFFICIENT FOR PERIODS OF TSTMS AHEAD OF THE FNT. HAVE SOME CONCERN WITH FLASH FLOODING POTENTIAL SINCE GUID VALUES AROUND 2 INCHES. HOWEVER...AMOUNTS AROUND 2 INCHES SHOULD BE ISOLATED AS STORMS ARE MVG AS FAST AS 60 KTS. SFC-3KM SHEAR PROFILE SUGGEST THE POTENTIAL FOR LINE SEGMENTS AND WITH FAST MOVEMNT OF TSTSM...CANT RULE OUT THE POTENTIAL FOR DAMAGING WINDS...ESPECIALLY LATE THIS AFTN AHEAD OF FNT. COOLER AND DRIER PACIFIC AIR TO FOLLOW THE PASSAGE OF THE FRONT. HARD TO FIGURE OUT NGM GUID FOR SUN FOR MCI...GUID TEMPS FOR DSM AND OMA ARE WAR4MER THAN MCI. WITH DOWNSLOPE FLOW DEVELOPING...PLAN TO GO ABOVE GUID FOR SUN. OTHERWISE...FWC GUID OK. COORD TOP AND STL. .EAX... MO...NONE. KS...NONE. DB
In the hours before
Special weather statement, Oct 17, 1:01 PM CDT, 1 hour 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI OCT 16 1998 ...A FEW SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING... FORECAST: THUNDERSTORMS ARE FORECAST TO CONTINUE THIS AFTERNOON ACROSS MUCH OF THE OUTLOOK AREA. LATER THIS AFTERNOON...A LINE OF THUNDERSTORMS IS EXPECTED TO INCREASE IN INTENSITY AS A COLD FRONT BEGINS TO ACCELERATE EAST ACROSS EASTERN KANSAS. STRONG WINDS ALOFT MAY BE DRAWN DOWN TO THE SURFACE BY A FEW OF THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO THE EVENING HOURS. ALSO...LOCALIZED RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE THIS AFTERNOON...ESPECIALLY ALONG AND JUST WEST OF THE INTERSTATE 35 CORRIDOR FROM BETHANY TO KANSAS CITY...WHICH MAY LEAD TO ISOLATED OCCURRENCES OF SMALL STREAM AND URBAN FLOODING IN THESE AREAS. DISCUSSION: A STRONG UPPER LEVEL STORM SYSTEM MOVING THROUGH THE CENTRAL PLAINS IS EXPECTED TO DRIVE A COLD FRONT EAST INTO MISSOURI THIS EVENING. THUNDERSTORMS WILL CO.NTINUE TO DEVELOP AHEAD OF THE FRONT IN A WARM...MOIST AND UNSTABLE AIR MASS. THUNDERSTORMS ARE EXPECTED TO END FROM WEST TO EAST THROUGH THE EVENING...AS THE COLD FRONT PASSES THROUGH THE OUTLOOK AREA. HUDSON
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:35 PM CDT | Flash Flood Warning | EAX | Johnson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.